Tennessee, 2016

Tornado and Hail in Tennessee, March 27, 2016

March 27, 2016 · NWS MEG · 4 events in 3 counties and zones

A cold front moved across West Tennessee during the late afternoon on March 27, 2016. The front interacted with an increasingly moist and unstable airmass to produce scattered to numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved across West Tennessee during the late afternoon on March 27, 2016. The front interacted with an increasingly moist and unstable airmass to produce scattered to numerous showers and thunderstorms. A few of these storm became sever with large hail. A tornado touched down in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 1:35 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 27, 1:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT SUN MAR 27 2016

.DISCUSSION...

CLOUDY TO MOSTLY CLOUDY SKIES ACROSS THE MIDSOUTH THIS AFTERNOON
WITH APPROACHING COLD FRONT NOW IN NORTHEAST ARKANSAS. OUT AHEAD
DEWPOINTS IN THE UPPER 50S TO MID 60S...WITH CU FIELD AND CAPE
VALUES NEAR 1500 J/KG. SHORT TERM MODELS SUGGESTING MID TO LATE
AFTERNOON FOR INITIATION ALONG THE MISSISSIPPI RIVER. ON RADAR
SHOWERS AND WEAK STORMS WERE EXPANDING NORTH OUT OF MISSISSIPPI.

FOR TONIGHT...BROKEN LINE OF CONVECTION WILL TRANSVERSE EAST
THROUGH THE EARLY EVENING HOURS...LIKELY REACHING THE TENNESSEE
RIVER VALLEY BY 9PM. ISOLATED DAMAGING GUSTS AND LARGE HAIL ARE
POSSIBLE. BEHIND THE FRONT A BRIEF PERIOD OF GUSTY WEST
WINDS...ESPECIALLY OVER THE BOOTHEEL OF MISSOURI AND NORTHWEST
TENNESSEE. DRY AIR WILL SURGE IN TONIGHT WITH LOWS IN THE 40S.

MONDAY AND TUESDAY...HIGH PRESSURE WILL BE IN CONTROL WITH LIGHT
NORTH WINDS BECOMING EAST. HIGHS WILL MAINLY BE IN THE 60S WITH
LOWS IN THE 30S TOMORROW...THEN A TAD WARMER TUESDAY.

WEDNESDAY AND THURSDAY...MODELS STILL IN GOOD AGREEMENT THAT A
DEVELOPING UPPER TROUGH IN THE ROCKIES WILL BRING ABUNDANT MOISTURE
NORTHWARD FROM THE WESTERN GULF. RAIN CHANCES WILL INCREASE
THROUGH THE DAY WEDNESDAY...WITH THE HEAVIEST ACTIVITY EXPECTED
THROUGH THE NIGHT. FOR NOW 36 HOUR QPF AMOUNTS OF 3 TO 4 INCHES
APPEAR CONFINED TO SOUTH OF INTERSTATE FORTY WITH MORE 1-3 INCH
AMOUNTS TO THE NORTH. BELIEVE THE POTENTIAL FOR FLASH FLOODING
WILL BE MORE LOCALIZED AND NOT AS WIDESPREAD AS WHAT WAS SEEN A
FEW WEEKS BACK. HIGHS WILL BE NEAR 70F WITH MILDER OVERNIGHT
LOWS. A FEW STRONG OR SEVERE STORMS MAY ALSO FORM ON THURSDAY
ALONG A COLD FRONT...THOUGH MORE DEPENDENT ON LOW LEVEL
INSTABILITY AS MIDLEVEL LAPSE RATES ARE NOT IMPRESSIVE.

FRIDAY THROUGH SUNDAY...A BIT COOL FOR EARLY APRIL...BUT DRY AND
PLEASANT. MODELS DUE DIFFER SLIGHTLY FOR FRIDAY...WITH THE EURO
LAGGING THE TROUGH AXIS BACK INTO THE SOUTHERN PLAINS WHICH WOULD
CONFINE MORE PRECIPITATION ALONG THE GULF COAST AND MORE CLOUDS
ACROSS NORTH MISSISSIPPI. THE GFS ON THE OTHER HAND PINCHES OFF
THIS ENERGY AND A STRONG NORTHWEST UPPER FLOW COMPLETELY DRIES
OUT THE REGION. EITHER WAY SUNSHINE WILL RETURN TO THE MIDSOUTH
THROUGHOUT THE WEEKEND. WINDS WILL BE LIGHT FROM THE NORTH
BECOMING MORE WESTERLY BY SUNDAY. COOL OVERNIGHT LOWS IN THE EAST
MAY DIP INTO THE MID 30S WITH PATCHY FROST.

JAB

&&

.AVIATION...

LOW CLOUDS COVER AREAS EAST OF THE MS RIVER THIS MORNING. IFR
CONDS PREVAIL AT KTUP WITH OCNL MVFR CONDS AT KMKL AND KMEM. LOW
CLOUDS WILL GRADUALLY IMPROVE OVER THE NEXT COUPLE OF HOURS WHILE A
COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL KICK OFF
SCATTERED TO NUMEROUS SHRAS AND TSRAS THIS AFTERNOON INTO EARLY
THIS EVENING. BEST CHANCE FOR TSRAS ON STATION WILL OCCUR AT KMKL
AND KTUP. FRONT WILL SWEEP EAST THIS EVENING WITH SKIES CLEARING
FROM WEST TO EAST AND WINDS SHIFT FROM S/SSW AT 10-15 KTS TO NW
AND DIMINISHING. VFR CONDS WILL PREVAIL THROUGH THE END OF THE
PERIOD.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 27, 1:33 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT SUN MAR 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
233 PM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW TO STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND
EAST OF THE MISSISSIPPI RIVER FROM LATE THIS AFTERNOON THROUGH
MID EVENING. THE BEST THREAT FOR A SEVERE STORM CAPABLE OF
DAMAGING WIND AND LARGE HAIL WILL BE ACROSS NORTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING
WEDNESDAY AND THURSDAY...ESPECIALLY SOUTH OF INTERSTATE FORTY
WHERE RAINFALL TOTALS COULD REACH 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON THROUGH MID
EVENING ACROSS PORTIONS OF WEST TENNESSEE.

JAB

In the hours before

Special weather statement, Mar 27, 2:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT SUN MAR 27 2016

MSZ004-005-TNZ090-091-272130-
TIPPAH MS-ALCORN MS-HARDEMAN TN-MCNAIRY TN-
348 PM CDT SUN MAR 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN MCNAIRY COUNTY IN WEST TENNESSEE...

AT 348 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTH OF
RIPLEY...MOVING NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHERN TIPPAH...NORTHWESTERN ALCORN...SOUTHEASTERN
HARDEMAN AND SOUTHERN MCNAIRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3503 8838 3475 8888 3489 8902 3527 8854
      3510 8837
TIME...MOT...LOC 2048Z 230DEG 30KT 3488 8888

The radar

The Paducah radar (KPAH), 116 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Gibson

When
March 27, 3:10 PM CST to 3:15 PM CST
Where
Gibson County, 1.99 mi NNE of Gann
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.028, -88.721

Quarter size hail fell north of Milan.

Hail, Gibson

When
March 27, 3:15 PM CST to 3:20 PM CST
Where
Gibson County, 2.17 mi ESE of Skullbone
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.069, -88.734

Quarter size hail near Skullbone.

Hail, Weakley

When
March 27, 3:15 PM CST to 3:20 PM CST
Where
Weakley County, 1.4 mi SSE of Staffords Store
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.082, -88.689

Golf ball size hail fell on Stafford Store Road in the southern part of Weakley County.

Tornado, Benton

When
March 27, 4:24 PM CST to 4:29 PM CST
Where
Benton County, 1.27 mi WSW of Gismonda to 0.75 mi ENE of Gismonda
Rating
EF1
Path length
2.01 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.965, -88.142

A tornado touched down several miles south of Camden in Benton County. The tornado track was intermittent, with two primary areas of damage. The first area was south of the Old Natchez Trace Trail, from Douglas Drive to Douglas Lane. Numerous trees were uprooted, with the tree fall pattern suggesting a circulation. The second area of damage was between Highway 641 and Old Highway 69. The tornado damaged the roof of a barn. Nearby, the tornado blew in the large door of a metal workshop and removed most of the workshop's door. Portions of the roof landed across old Highway 69. The estimated peak wind was 90 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyThe tornado archive for Tennessee, 2016Warnings in Tennessee, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624632, 624633, 624635, 624637.